Ohio, 2013

Hail in Ohio, May 28, 2013

May 28, 2013 · NWS CLE · 2 events in 1 county or zone

A warm front lifted north across the upper Ohio Valley spreading warm and moist air across the region. Strong to severe thunderstorm developed in association with this front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A warm front lifted north across the upper Ohio Valley spreading warm and moist air across the region. Strong to severe thunderstorm developed in association with this front. A few storms in far northeastern Ohio became severe.

A second round of storms occurred during the evening hours of the 29th. One storm became severe over eastern Ashtabula County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 28, 6:04 PM EST, 2 minutes earlier.

Area forecast discussion, May 28, 6:04 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
704 PM EDT TUE MAY 28 2013

.SYNOPSIS...
A WARM FRONT WILL CONTINUE TO MOVE NORTH OF THE AREA THROUGH TONIGHT.
BY LATE WEDNESDAY THE FRONT WILL HAVE PUSHED WAY NORTH OF THE AREA
AND TEMPERATURES WILL BE WELL ABOVE NORMAL. A COLD FRONT IS
EXPECTED TO MOVE EAST ACROSS THE FORECAST AREA SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
THE QUESTION IS STILL HOW MUCH CONVECTION WILL OCCUR THIS EVENING
AND TONIGHT. WE HAVE REACHED THE CONVECTIVE TEMPERATURES. THE
AIRMASS IS UNSTABLE AND MOIST BUT COULD BE MORE UNSTABLE. SOME OF
THE BETTER DYNAMICS ARE TO THE NORTH IN MICHIGAN. WENT MAINLY
CHANCE POPS. ACCORDING TO THE HRRR MODEL AND THE 4KM WRF NMM MODEL
ANOTHER WAVE WILL HIT THE AREA AFTER DARK. ON THE EDGE ABOUT THAT.
WENT ON THE WARM SIDE WITH THE LOWS BECAUSE OF THE MODERATELY HIGH
DEW POINTS. THREAT FOR SEVERE CONTINUES.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
WEDNESDAY IS TOUGH...SOME CONVECTION WILL BE IN THE AREA IN THE
MORNING BUT NOT SURE ABOUT THE AFTERNOON. KEPT THE CHANCE GOING.
DRY AND MUGGY WEDNESDAY NIGHT. THE MODELS ARE TRYING TO HINT AT
SOME CONVECTIVE ACTIVITY THURSDAY AFTERNOON. IT MAY JUST BE
ISOLATED SO LEFT IT OUT FOR THE MOMENT. INCLUDED A CHANCE STARTING
FRIDAY INTO FRIDAY NIGHT AS THE AIRMASS BECOMES MORE UNSTABLE.
USED A BLEND OF GUIDANCE FOR THE LOWS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
MODELS IN REASONABLY GOOD AGREEMENT WITH THE NEXT FRONT MOVING
THROUGH EARLY SUNDAY...AFTER THAT THE MODELS DIVERGE.  THE ECMWF
PUSHES THE FRONT SOUTH OF THE AREA BY SUNDAY EVENING TAKING THE RAIN
WITH IT.  THE GFS ON THE OTHER HAND STALLS THE FRONT ACROSS THE AREA
AS A SECONDARY WAVE DEVELOPS AND MOVES ACROSS THE AREA SUNDAY NIGHT
INTO MONDAY.  FOR NOW WITH SO MUCH UNCERTAINTY LEFT LIKELY POPS
SATURDAY NIGHT INTO SUNDAY WITH JUST LOW CHANCE POPS SUNDAY NIGHT
AND MONDAY.  BOTH MODELS PUSH CANADIAN HIGH PRESSURE SOUTH OVER THE
AREA BY TUESDAY SO SHOULD BE DRY AND COOLER.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
WARM AND UNSTABLE AIRMASS SOUTH OF THE WARM FRONT WILL PERSIST THRU
THE TAF PERIOD BUT FOCUS FOR CONVECTIVE DEVELOPMENT LACKING. WIDELY
SCT TSRA WILL BE POSSIBLE...ESPECIALLY THE REST OF THIS EVENING AND
AGAIN WED AFTERNOON. ONLY TAF SITE WITH DECENT THREAT FOR TSRA NEXT
FEW HOURS APPEARS TO BE ERI.

SOME FOG MAY DEVELOP TONIGHT BUT SURFACE WINDS SHOULD TEND TO STAY 8
KNOTS OR MORE SO DON'T THINK FOG WILL BECOME TOO MUCH OF A
PROBLEM...MAYBE SOME LOCAL MVFR AT THE FAVORED INLAND LOCATIONS. SW
SURFACE WINDS WILL LIKELY INCREASE TO BE GUSTING 22 TO 25 KNOTS BY
MIDDAY WED.

.OUTLOOK...NON VFR POSSIBLE ON SATURDAY IN SHOWERS/THUNDERSTORMS.

&&

.MARINE...
A WARM FRONT STRETCHED ACROSS LAKE ERIE WILL PUSH NORTH OF THE LAKE
TONIGHT.  CONVECTION LIKELY THIS EVENING INTO THE OVERNIGHT HOURS
SOME OF THE STORMS COULD BE STRONG TO SEVERE.  AS THE FRONT LIFTS
NORTH OF THE LAKE A SOUTH TO SOUTHWEST FLOW WILL DEVELOP OVER THE
LAKE AND CONTINUE THROUGH THE END OF THE PERIOD. WITH A HOT AND
MUGGY AIRMASS OVER A MUCH COOLER LAKE WILL BE HARD FOR WINDS TO MIX
DOWN TO THE LAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KIELTYKA
NEAR TERM...KIELTYKA
SHORT TERM...KIELTYKA
LONG TERM...DJB
AVIATION...ADAMS
MARINE...DJB
Hazardous weather outlook, May 28, 2:59 PM EST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
359 PM EDT TUE MAY 28 2013

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-292000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
359 PM EDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOME OF THE THUNDERSTORMS MAINLY THIS EVENING COULD BE SEVERE
ESPECIALLY NORTH OF A FINDLAY TO MANSFIELD TO CANTON LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.

In the hours before

Local storm report, May 28, 3:48 PM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
448 PM EDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             BRISTOLVILLE            41.37N 80.87W
05/28/2013  E1.00 INCH       TRUMBULL           OH   PUBLIC

&&

KIELTYKA
Special weather statement, May 28, 4:03 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
503 PM EDT TUE MAY 28 2013

OHZ003-006-007-282145-
LUCAS-OTTAWA-WOOD-
503 PM EDT TUE MAY 28 2013

...SPECIAL WEATHER STATEMENT FOR LUCAS...NORTHEASTERN WOOD AND
NORTHWESTERN OTTAWA COUNTIES UNTIL 545 PM EDT...

AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HOLLAND...OR 6 MILES SOUTHWEST OF
SYLVANIA...MOVING EAST AT 40 MPH. THIS THUNDERSTORM IS CAPABLE OF
PRODUCING 45 MPH WINDS AND HAIL TO PENNY SIZE.

THIS STORM WILL BE NEAR...
  TOLEDO AND 7 MILES NORTH OF ROSSFORD BY 515 PM EDT.
  8 MILES NORTH OF NORTHWOOD BY 520 PM EDT.
  OREGON BY 525 PM EDT.

THE TOWNS OF OTTAWA HILLS AND HARBOR VIEW ARE ALSO IN THE PATH OF
THIS STORM.
Special weather statement, May 28, 5:38 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
638 PM EDT TUE MAY 28 2013

OHZ014-089-PAZ001-002-282345-
ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
638 PM EDT TUE MAY 28 2013

...SPECIAL WEATHER STATEMENT FOR ERIE AND NORTHERN ASHTABULA COUNTIES
UNTIL 745 PM EDT...

AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST
OF GIRARD TO 6 MILES NORTHWEST OF CONNEAUT TO 5 MILES WEST OF
ASHTABULA...MOVING EAST AT 40 MPH. THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH AND BRIEF HEAVY RAINFALL.
FREQUENT LIGHTNING IS ALSO OCCURRING.

THESE STORMS WILL BE NEAR...
  JEFFERSON AND ASHTABULA BY 645 PM EDT.
  NORTH KINGSVILLE BY 650 PM EDT.
  CONNEAUT BY 655 PM EDT.
  GIRARD BY 700 PM EDT.
  ERIE BY 710 PM EDT.
  ALBION BY 715 PM EDT.

THE TOWNS OF GENEVA-ON-THE-LAKE...AUSTINBURG...PLYMOUTH CENTER...
EDGEWOOD...KINGSVILLE...KELLOGGSVILLE...PIERPONT...FAIRVIEW...PLATEA
AND MIDDLEBORO ARE ALSO IN THE PATH OF THESE STORMS.

KEC

The radar

The Cleveland radar (KCLE), 124 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Ashtabula

When
May 28, 6:06 PM EST
Where
Ashtabula County, Conneaut
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.950, -80.550

Quarter sized hail was observed.

Hail, Ashtabula

When
May 28, 7:19 PM EST
Where
Ashtabula County, 0.17 mi NNW of East Orwell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.532, -80.851

Quarter sized hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453530, 466114.